Information on Fentanyl

Home    Fentanyl     Information on Fentanyl

By: SUPE Editorial Team

History of Fentanyl

Fentanyl was created in Belgium by Paul Janssen in 1960. It was first approved by the FDA and used in the United States in 1968 combined with droperidol (Innovar). That same year, fentanyl citrate was produced (salt form of the drug) and began to be medically used as a general anesthetic. In the 90s, Janssen’s company, Janssen Pharmaceutica, started doing clinical trials of a fentanyl patch (brand name Duragesic) which works over 2 to 3 days. The trials were successful and the patch started to be used medically. The popularity of fentanyl came about for several reasons, some of those reasons were because of the speed at which the drug starts acting (5 to 15 minutes depending on the method of administration) and the fact that it is very cost-efficient to produce. Ever since then, new administration methods have been developed and fentanyl is still used medically all over the world.

Illegal Use of Fentanyl in the United States

Although fentanyl has surfaced in the media in the last decade, abuse of the drug actually started not long after it was first created. In the 70s, fentanyl started being used recreationally, either on its own or mixed with other drugs. One can get fentanyl in different ways: theft, prescription fraud, getting it illegally from a patient with a prescription, from a healthcare professional, or a pharmacist. People also illicitly manufacture fentanyl and fentanyl analogs and then deal it on the streets like any other street drug. It is sold in powder or pill form to be swallowed, smoked, snorted, or injected. However, it is sometimes mixed into heroin or cocaine. Because of its potency, it is very dangerous when a person consumes it unknowingly.

Even though legal fentanyl prescriptions decreased by almost 25% (from 6.5 million to around 5 million), the abuse of fentanyl and overdose rates related to it spike dramatically. The illicit fentanyl manufacture is the chief factor in the overdose epidemic in the United States. According to a DEA Intelligence Report in January 2020, most of the illicit fentanyl found in the United States is originally from China, India, and Mexico. China is the main source of fentanyl (and other substances related to fentanyl) trafficked into the United States.

For example, many fentanyl-based drugs sold in the country are pills laced with fentanyl. According to law enforcement, seizures of pills containing fentanyl increased dramatically between 2018 and 2021. It rose nearly 50-fold from the first quarter of 2018 to the last quarter of 2021.

Effects of Fentanyl

  • Anxiety
  • Chills
  • Confusion
  • Constipation
  • Constricted pupils
  • Decreased energy
  • Diarrhea
  • Difficulty concentrating
  • Difficulty walking
  • Dizziness
  • Drowsiness
  • Euphoria
  • Fainting
  • Increased blood pressure
  • Irritability
  • Itchiness
  • Loss of appetite
  • Muscle aches
  • Muscle stiffness
  • Nausea

Fentanyl Overdose

Fentanyl overdoses can happen in different ways: using illegal fentanyl (knowingly or not), taking a higher dosage than what is prescribed, taking fentanyl with other substances (including alcohol), or taking fentanyl while having some underlying medical condition. Fentanyl, like other opioids, acts on the pain receptors in the body. Those receptors also affect the respiratory system. When fentanyl overdose happens, the respiratory system starts slowing down to such a degree that the body doesn’t get enough oxygen. This can be life-threatening if not addressed as quickly as possible.

Signs of Fentanyl Overdose

There are many signs that someone might be overdosing on fentanyl. There can be signs not listed here, and a person could have just one or a few of these symptoms. If a fentanyl overdose is suspected, actions should be taken immediately. Listed below are some of the symptoms related to a fentanyl overdose.

Icon used to represent difficulty walking, talking or staying awake

Difficulty walking, talking, or staying awake.

Icon used to represent extreme drowsiness and tiny pupils

Extreme drowsiness and tiny pupils.

Icon used to represent bluish or grayish colored and clammy skin

Bluish or grayish colored and clammy skin.

Icon used to represent shallow or slowed breathing

Shallow or slowed breathing.

Icon used to represent choking or snore-like gurgling sound

Choking or a snore-like gurgling sound.

Icon used to represent confusion or disorientation

Confusion and disorientation.

Icon used to represent inability to wake up

An inability to wake up even when shaken or yelled at.

Icon used to represent slow or weak pulse

Slow or weak pulse.

Fentanyl Overdose Emergency Steps

Step 1

Call 911 or a local emergency number. Inform the emergency operator you suspect someone is overdosing. Tell them if the person is breathing, struggling to breathe, or not breathing.

Step 2

Attempt to wake the person up. Tap them on the shoulder or loudly ask them to wake up. If they are not responding, gently shake them. If they are completely out, pinch their back or arm, or rub the middle of their chest with your knuckles.

Step 3

Use Naloxone (Narcan) if it is available or if you have it. The nasal spray Narcan works to reverse the effects of an overdose, please refer to our opioid overdose page for more information.

Step 4

Begin rescue breathing. Tilt their head back to open the airway and check their mouth to make sure it is not blocked. Begin rescue breathing by pinching their nostrils, placing your mouth entirely over theirs, and breathing into their mouth every five seconds for 30 seconds for an adult.

Step 5

Place the person onto their side. This is done to prevent choking and remain with them until emergency services arrive.

How to Help Someone Addicted to Fentanyl

Here are some steps to take when dealing with a loved one addicted to fentanyl.

  • Learn about fentanyl abuse and addiction.

    Education is vital to understanding what fentanyl does to the person and the effects of addiction in general. It is also helpful to learn the recommended treatment plans for fentanyl addiction. Speaking to a professional such as one of our referral specialists can help you understand the treatment steps recommended for fentanyl addiction and the treatments available in your preferred area.

  • Let them know in no uncertain terms that you are there to support them and that they need to get help.

    When having a conversation concerning their fentanyl problem, make sure they are sober and in a relaxed state. If the person is under the influence or is preoccupied with other issues, the message might not get through and might be counterproductive.

  • Do not enable the behavior associated with addiction.

    As you support your loved one, it is essential not to let this become enabling behavior. It is vital to support the person, but just as important to not support the addiction. Boundaries should be set to show the person that his fentanyl abuse will not be supported. This can include cutting off all financial assistance, for example. It is crucial to uphold these boundaries. The same concept applies to consequences. As you let the person know of the consequences they will face if they keep using fentanyl and don’t get help, the consequences must be met. Although it may seem unkind, you are helping the person. The real enemy is addiction.

  • Persist in communicating with your loved one about their fentanyl problem and getting help.

    If you need help in this regard, you can hire a professional interventionist. Some rehabilitation facilities will provide an interventionist to help with the process. An intervention is a specific process with steps designed to make the person realize they have a problem and need treatment.

    In all of this, it is essential to remember that the addict is responsible for their actions. However, many of the individual’s destructive behaviors are related to addiction. Who they were before their addiction is who they are. The only genuine help for them is to treat their addiction.

Leave your feedback

Related Articles

  • Education and Prevention on Opioids

    This video goes over one of the most, if not the most, dangerous drug, which has caused more overdose deaths than any other drug in the United States and other countries. We are talking about opioids and, more precisely, Fentanyl.…
  • Everything You Need to Know About Overdose

    A drug overdose is taking too much of a substance, whether it’s prescription, over-the-counter, legal, or illegal. Drug overdoses may be accidental or intentional. If you’ve taken more than the recommended amount of a drug or enough to have a…
  • Parent’s Guide to Fentanyl

    There is a significant risk for today’s generation because of fentanyl. It is a deadly hidden threat. Fentanyl-laced drugs are extremely dangerous, and the average person is unaware their drugs are laced with fentanyl. Parents, guardians, educators, and anyone responsible…
LOAD MORE
DRS Logo

SUPE IS A NONPROFIT PLATFORM FUNDED AND HOSTED BY DRS. IT IS THE DRUG EDUCATION AND PREVENTION SECTION OF DRUG REHAB SERVICES & ADDICTED.ORG.

IT WAS CREATED TO FURTHER DRS’ MISSION TO EDUCATE PEOPLE AND TO PREVENT SUBSTANCE USE DISORDER.